Georgia, 2007

Hail in Georgia, July 26, 2007

July 26, 2007 · NWS CHS · 1 event in 1 county or zone

A myriad of boundaries in combination with sea breeze in a highly unstable environment and fairly strong flow aloft, resulted in scattered showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A myriad of boundaries in combination with sea breeze in a highly unstable environment and fairly strong flow aloft, resulted in scattered showers and thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT THU JUL 26 2007

.SYNOPSIS...
A TROUGH IN THE CAROLINA PIEDMONT WILL SLOWLY SHIFT EAST THROUGH
THE WEEKEND. A FRONTAL BOUNDARY WILL MOVE INTO THE AREA FROM THE
NORTHWEST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POPPING THIS
AFTERNOON ALONG A REMNANT WARM FRONTAL BOUNDARY AND WEAK UPPER
SHORTWAVE ENERGY. CU FIELD WAS RATHER LIMITED ACROSS SOUTHEAST GA
THIS MORNING COMPARED TO SC...AND THIS HAS BEEN THE RULE FOR
CONVECTIVE COVERAGE AS WELL. ACTIVITY SHOULD WANE WITH THE LOSS OF
DAYTIME HEATING...THUS HAVE TAPERED POPS BACK THROUGH THE EVE FROM
THE COAST INLAND. LACK OF FORCING OVERNIGHT SHOULD KEEP SHOWERS
OFFSHORE...SO HAVE REMOVED OVERNIGHT POPS OVER LAND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
COVERAGE SHOULD BE SIMILAR ON FRI AS TODAY...BUT PERHAPS SLIGHTLY
MORE WITH BETTER CHANCES FOR SEVERE STORMS. MORE POTENT SHORTWAVE
WILL DROP SE THROUGH THE LONG WAVE TROUGH DURING THE
AFTERNOON...WITH STEEPER MID-LEVEL LAPSE RATES. NAM SHOWED VALUES
ABOVE 6 DEG/KM ALONG THE COAST...WITH CAPE ABOVE 1800 J/KG.
ALSO...QUITE A BIT MORE MID-LEVEL DRY AIR IS DEPICTED ON MODEL
SOUNDINGS...WHICH WOULD INDICATE A BETTER CHANCE OF WET
MICROBURSTS. WILL KEEP POP SCHEME SIMILAR TO TODAY. HIGH TEMPS
AGAIN CREEPING INTO THE LOWER 90S FAR INLAND WITH MID TO UPPER 80S
CLOSE TO THE COAST SEEM REASONABLE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LEE-SIDE TROFG IS PROGGED FOR SAT-MON AHEAD OF A CDFNT. THE TROF AND
SEA BREEZE WL BE THE PRIMARY FOCI FOR SHOWERS AND TSTMS THROUGH THIS
PERIOD. THE NAM-WRF SUGGESTS A LARGE CLUSTER OF TSTMS MAY ORGANIZE
INTO AN MCS SAT AFTN ACROSS WRN NC AND THE NRN MIDLANDS. WITH A NW
STEERING FLOW ALOFT THE TAIL END OF THIS MCS MAY MOVE THROUGH OR
BRUSH THE NRN PORTIONS OF THE FCST AREA SAT EVNG AS A SHORTWAVE
PASSES OFF THE N. WL MAINTAIN CHANCE POPS FOR SAT-MON. STRONG TO SVR
TSTMS WL BE A POSSIBILITY EACH DAY WITH DAMAGING WINDS...LCLLY HEAVY
RAINS AND CLOUD TO GROUND LIGHTNING BEING THE PRIMARY HAZARDS.

A WK CDFNT IS FCST TO DROP INTO THE AREA TUE AS ANOTHER SHORTWAVE
ROUNDS THE BASE OF THE UPR TROF. XPCT SHOWER AND TSTM ACTIVITY TO BE
RATHER LIMITED ALONG THE FNT WITH THE DEEPEST MOISTURE XPCTD TO
SHIFT OFFSHORE DURING THE MRNG. THE FNT WL DSPT OVR THE AREA WED-THU
BUT WL PROVIDE A FOCUS FOR SHOWERS AND TSTMS EACH DAY AS IT SLOWLY
DSPTS OVR THE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND STORMS FIRING ALONG REMNANT WARM FRONT AS WELL AS
SEABREEZE AND OUTFLOW BOUNDARIES. WILL KEEP SHRA/TSRA AT CHS TERM
THROUGH 20Z AFTER WHICH ACTIVITY SHOULD BE PUSHING FARTHER INLAND.
SAV SAW BRIEF SHOWER AS WELL. 00Z TAF ISSUANCE MAY NEED TO
CONSIDER MVFR FOG DUE TO SLIGHTLY MOIST SOILS AT BOTH TERMS. BETTER
CONVECTIVE COVERAGE ANTICIPATED ON FRIDAY DUE TO STRONGER
SHORTWAVE ENERGY DROPPING IN WITH STEEPER MID-LEVEL LAPSE RATES.

EXTENDED AVIATION OUTLOOK...PREVAILING VFR CIGS/VSBY. ISOLATED TO
SCATTERED SHOWERS AND TSTMS MAY BRIEFLY PRODUCE MVFR OR IFR CONDITIONS
EACH AFTN/EVNG. BRIEF PRE-DAWN MVFR VSBYS POSSIBLE WHEN RAIN
OCCURS LESS THAN 12 HOURS PRIOR.

&&

.MARINE...
QUIET MARINE CONDITIONS THE NEXT THREE PERIODS DUE TO A WEAK
PRESSURE PATTERN AND DYING FRONTAL BOUNDARY. WINDS HAVE GENERALLY
SHIFTED SE TODAY EXCEPT FOR FAR NORTHERN PORTIONS WHERE A MORE
E-NE TRAJECTORY REMAINS. EXPECT WINDS TO BECOME SW AND W TONIGHT
BEFORE SHIFTING BACK S ON FRI DUE TO ATLANTIC HIGH PRESSURE
BUILDING WEST AND LEE TROUGHING TO THE WEST. WEAK DIURNAL SURGES
WILL CONTINUE...ALTHOUGH WINDS AND SEAS WELL BELOW HEADLINE
CRITERIA ARE EXPECTED.

A SLY FLOW WL PERSIST ACROSS THE MARINE AREA THROUGH MON WITH
ATLC HIGH PRES REMAINING WELL OFFSHORE. A CDFNT WL APRCH THE WTRS
TUE AND LIKELY BECOME STNRY TUE NGT. THE TYPICAL SUMMER DIURNAL
SURGES CAN BE XPCTD EACH DAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/77
Hazardous weather outlook, Jul 26, 2:56 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT THU JUL 26 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
356 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS...A FEW STRONG STORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE TORRENTIAL
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND PERHAPS SOME
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED ON
FRIDAY. A FEW OF THE STORMS COULD BECOME QUITE STRONG WITH GUSTY
WINDS...EXCESSIVE CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-271000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
356 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS...A FEW STRONG THUNDERSTORMS ARE POSSIBLE
LATE FRIDAY AFTERNOON INTO THE EVENING HOURS. THE PRIMARY THREAT
WILL BE GUSTY WINDS AND FREQUENT CLOUD-TO-WATER LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 1:14 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
214 PM EDT THU JUL 26 2007

SCZ040-042-043-261900-
ALLENDALE-HAMPTON-INLAND COLLETON-
214 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY
AND COLLETON COUNTY THROUGH 300 PM EDT...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR JENNYS...OR ABOUT
8 MILES NORTH OF HAMPTON...MOVING EAST AT 5 MPH.

AREAS IN AND AROUND ASHTON...BRUNSON...CROCKETVILLE...ISLANDTON...
LODGE AND MILEY WILL BE IMPACTED THROUGH 300 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
Special weather statement, Jul 26, 2:21 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT THU JUL 26 2007

SCZ044-050-261945-
CHARLESTON-DORCHESTER-
321 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR DELEMAR
CROSSROADS...OR ABOUT 12 MILES SOUTH OF SUMMERVILLE...MOVING
NORTHEAST AT 10 MPH.

AREAS IN AND AROUND DELEMAR CROSSROADS...RAVENEL AND SHADOWMOSS WILL
BE IMPACTED THROUGH 345 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
Special weather statement, Jul 26, 2:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT THU JUL 26 2007

GAZ118-119-262030-
COASTAL CHATHAM-INLAND CHATHAM-
349 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 430 PM
EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR GRUBBS...OR ABOUT 6 MILES WEST OF
DOWNTOWN SAVANNAH...MOVING SOUTH AT 5 MPH.

AREAS IN AND AROUND BURROUGHS...VERNONBURG...WHITE BLUFF AND WINDSOR
FOREST WILL BE IMPACTED THROUGH 430 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
Special weather statement, Jul 26, 3:01 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT THU JUL 26 2007

SCZ045-262045-
BERKELEY-
401 PM EDT THU JUL 26 2007

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 445 PM
EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR COTE BAS
LANDING...OR ABOUT 7 MILES NORTHEAST OF GOOSE CREEK...MOVING EAST AT
5 MPH.

AREAS IN AND AROUND HUGER WILL BE IMPACTED THROUGH 445 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
Local storm report, Jul 26, 3:07 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BURROUGHS               31.97N 81.25W
07/26/2007  E0.50 INCH       CHATHAM            GA   TRAINED SPOTTER

            DIME SIZE HAIL AND SMALL LIMBS DOWNED.

&&

JRL

The radar

The Charleston,SC radar (KCLX), 76 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chatham

When
July 26, 3:12 PM EST to 3:22 PM EST
Where
Chatham County, 0.91 mi NW of Vernonburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.980, -81.130

Quarter inch hail was reported in Windsor Forest. The hail reportedly fell for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47847.